Date: 8 May 2017
Cases of viral reactivation, some serious, have been reported following treatment with thalidomide, particularly in patients previously infected with the varicella-zoster or hepatitis B viruses (HBV). Some of the cases of varicella-zoster reactivation resulted in disseminated herpes zoster, necessitating antiviral treatment and the temporary interruption of treatment with thalidomide. Some of the HBV reactivation cases progressed to acute hepatic failure and resulted in discontinuation of thalidomide. Thus, hepatitis B virus status should be established before initiating treatment with thalidomide. For patients who test positive for HBV infection, consultation with a physician with expertise in the treatment of hepatitis B is recommended. Previously infected patients should be closely monitored for signs and symptoms of viral reactivation, including active HBV infection, throughout therapy.
Cases of pulmonary hypertension, some fatal, have also been reported following treatment with thalidomide. As such, patients on thalidomide should be evaluated for signs and symptoms of underlying cardiopulmonary disease prior to initiating and during thalidomide therapy.
A Direct Healthcare Professional Communication (DHPC) has been issued by Pharm-D Sdn. Bhd. in agreement with NPRA to highlight these two safety issues. Please refer to this DHPC for further information.